Georgia, 2019Flash Flood and Hail in Georgia, August 23 to 24, 2019
August 23 to 24, 2019 · NWS FFC · 17 events in 13 counties and zones
Ample moisture and a moderately unstable atmosphere combined with very strong afternoon heating to produce scattered strong to severe thunderstorms each afternoon and evening across north and central Georgia. These storms produced quickly accumulating rainfall, producing localized flash flooding in eastern Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ample moisture and a moderately unstable atmosphere combined with very strong afternoon heating to produce scattered strong to severe thunderstorms each afternoon and evening across north and central Georgia. These storms produced quickly accumulating rainfall, producing localized flash flooding in eastern Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 23, 1:47 PM EST, 53 minutes earlier.
Area forecast discussion, Aug 23, 1:47 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
247 PM EDT Fri Aug 23 2019
...Afternoon Area Forecast Discussion...
.SHORT TERM /Tonight through Saturday Night/...
Weak frontal boundary continues to sag south across far northern GA
this afternoon. The front will move slowly southward overnight, and
should stall across central portions of the CWFA overnight or into
tomorrow. In the mid levels, mostly zonal flow will allow several
pieces of shortwave energy to move quickly east within the flow,
interacting with the stalled boundary.
Scattered to numerous showers and thunderstorms are anticipated for
the next two days. Widespread severe weather is not anticipated, but
a few stronger storms or an isolated severe storm will be possible.
Gusty winds and frequent lightning will be possible with the
stronger storms. In addition, PWATs of 2"+ with BL winds of less than
15kt will allow for slow moving heavy rainers.
NListemaa
.LONG TERM /Sunday through Friday/...
To start the new week, a potential tropical low pressure system,
currently Invest 98L with a 70% chance of development over the next
48 hours, will be making its way northward off the southeastern
Atlantic coastline. At the same time, a strong surface high
pressure will be over Maine/New Brunswick and moving eastward. The
high to the NNE and the low to the ESE will form a pressure
gradient with northeasterly winds against the lee side of the
Appalachian Mnts, causing cold air damming and forcing a wedge
front to push through most of the forecast area and replace the
prepositioned stationary front. This will be our best chance of
breaking our current streak of 28 days of temperatures at or above
70 for Atlanta, barring any strong outflows later today. This is
the 13th longest streak of its kind on record going back to 1978.
With the continuing fetch of warm moist air moving overhead from the
Gulf. PWATs around and over 2" are expected through the beginning of
next week. Combined with the extra forcing from the frontal boundary
should create likely rain chances with scattered convective
showers and thunderstorms until the front begins to lift on
Tuesday.
Afterwards, a mid-level trough will sweep across the southeastern
CONUS, returning the forecast area to conditions we've known and
'loved' over the past several weeks. The southwesterly mid-level
flow will continue to bring Gulf moisture into the region,
continuing at least scattered showers and thunderstorms through at
least Wednesday. High pressure is then expected to follow by
Thursday and Friday with at least slight chances for showers and
thunderstorms. It's currently unclear exactly how much drier air
will filter into the forecast area with this next weather pattern
as things diverge within the model guidance, however, as the time
frame gets closer and other synoptic features come and go we
should get a better feel if a break from the rains can be
expected.
Thiem
&&
.AVIATION...
18Z Update...
Greater cover of shra/tsra expected this afternoon. Activity could
linger well into the evening hours. About the same coverage
expected tomorrow afternoon. Winds will start out on the west
side, but try and go to the NE around 14-15Z tomorrow.
//ATL Confidence...18Z Update...
Med confidence all elements.
NListemaa
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 72 87 68 79 / 60 70 60 50
Atlanta 75 89 71 81 / 60 70 60 60
Blairsville 66 81 64 74 / 50 70 60 50
Cartersville 71 89 70 83 / 60 70 50 60
Columbus 75 90 74 87 / 60 60 60 80
Gainesville 72 85 67 79 / 60 70 60 50
Macon 74 91 72 85 / 50 60 60 70
Rome 71 89 70 84 / 50 70 50 70
Peachtree City 73 90 71 83 / 60 70 60 70
Vidalia 74 92 74 89 / 30 60 50 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...NListemaa
LONG TERM....Thiem
AVIATION...NListemaa
Hazardous weather outlook, Aug 23, 10:51 AM EST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1151 AM EDT Fri Aug 23 2019
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1151 AM EDT Fri Aug 23 2019
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Scattered thunderstorms are expected across much of north and
central Georgia this afternoon into tonight. A few storms could be
strong to severe with gusty winds, frequent lightning and locally
heavy rainfall possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Scattered to numerous thunderstorms are expected across much of north
and central Georgia through Thursday...mainly in the afternoons
and evenings. A few storms could be strong to marginally severe
with gusty winds, frequent lightning and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.
In the hours before
Special weather statement, Aug 23, 12:56 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
156 PM EDT Fri Aug 23 2019
GAZ008-015-016-231845-
Union GA-White GA-Lumpkin GA-
156 PM EDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UNION...WHITE AND
LUMPKIN COUNTIES UNTIL 245 PM EDT...
At 155 PM EDT...a strong thunderstorm was over Porter Springs, or 7
miles north of Dahlonega...moving east at 10 mph.
HAZARD...40 mph wind and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Dahlonega, Cleveland, Helen, Suches, Unicoi State Park, Whitley Gap
Shelter, Robertstown, Mossy Creek, Camp Coleman Lake, Leaf, Smithgall
Woods Conservation Are, Porter Springs, Turners Corner, Sautee,
Gaddistown, Gooch Mountain Shelter and Qualatchee Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3475 8364 3468 8364 3467 8365 3467 8364
3466 8366 3463 8365 3454 8365 3454 8411
3473 8409
TIME...MOT...LOC 1755Z 275DEG 8KT 3464 8394
WIND...40MPHSpecial weather statement, Aug 23, 2:06 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
306 PM EDT Fri Aug 23 2019
GAZ030-031-231945-
Polk GA-Paulding GA-
306 PM EDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK AND PAULDING
COUNTIES UNTIL 345 PM EDT...
At 305 PM EDT...a strong thunderstorm was over Yorkville, or 9 miles
west of Dallas...moving northeast at 10 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Dallas, Braswell and Yorkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3404 8492 3399 8481 3391 8480 3387 8504
3390 8504 3391 8507 3394 8510
TIME...MOT...LOC 1905Z 241DEG 8KT 3393 8501
HAIL...0.75IN
WIND...50MPHEvent by event
14 thunderstorm wind, 1 lightning, 1 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Bartow
- When
- August 23, 2:40 PM EST to 2:50 PM EST
- Where
- Bartow County, 0.15 mi N of Adairsville to 2.2 mi ENE of Adairsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.372, -84.950
The Bartow County Emergency Manager reported trees and power lines blown down across the north side of Adairsville, including along Twin Bridges Road, Woody Road near Dixie Highway, and I-75 just north of exit 306.
Thunderstorm Wind, Catoosa
- When
- August 23, 2:48 PM EST to 2:58 PM EST
- Where
- Catoosa County, 2.69 mi SSW of Poplar Springs to 1.83 mi ESE of Burning Bush
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.867, -85.156
Multiple trees down in a couple of locations southwest of Ringgold. Specifically near the intersection of Poplar Springs Road and Talley Circle, and several locations north of Mount Pisgah Road. Time estimated from radar.
Thunderstorm Wind, Gordon
- When
- August 23, 2:49 PM EST to 3:00 PM EST
- Where
- Gordon County, 2.8 mi SW of Farmville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.420, -84.863
The Gordon County 911 center reported a tree blown down at the intersection of Erwin Hill Road and Plainview Road.
Lightning, Gordon
- When
- August 23, 2:50 PM EST
- Where
- Gordon County, 2.7 mi E of Plainville
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.395, -84.983
The Gordon County Emergency Manager reported a structure fire caused by lightning near the intersection of Woody Road SW and Seabolt Road.
Thunderstorm Wind, Wilkes
- When
- August 23, 5:06 PM EST to 5:26 PM EST
- Where
- Wilkes County, 0.78 mi NE of New Town to 1.5 mi NW of Danburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 33.829, -82.811
At least two areas where multiple trees were blown down on either side of the town of Tignall. Specifica locations include, near the intersection of Newton road and Jane Hill Road southwest of Tignall, and around Flatrock Road and Annie Blackmon Road.
Thunderstorm Wind, Oconee
- When
- August 23, 5:15 PM EST to 5:25 PM EST
- Where
- Oconee County, 0.75 mi SSW of Jennings Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 33.910, -83.475
The Oconee County Emergency Manager reported multiple trees blown down from around Mars Hill Road and Rocky Branch Road.
Thunderstorm Wind, Clarke
- When
- August 23, 5:40 PM EST to 6:00 PM EST
- Where
- Clarke County, 1.53 mi E of Oconee Hgts to 2.44 mi SE of (Ahn)athens Muni Arp
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 33.978, -83.393
Multiple reports of trees and powerlines down from the northside of Athens to along US 78 and Timber Creek Drive. Time estimated from radar.
Thunderstorm Wind, Oconee
- When
- August 23, 5:45 PM EST to 5:55 PM EST
- Where
- Oconee County, 0.82 mi WNW of Victoria Station
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 33.875, -83.383
Multiple trees down near the intersection of Simonton Bridge Road and Castle Drive, northeast of Watkinsville. Time estimated from radar.
Thunderstorm Wind, Jefferson
- When
- August 23, 6:06 PM EST to 6:11 PM EST
- Where
- Jefferson County, 1.35 mi WSW of Moxley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.910, -82.400
The Jefferson County Emergency Manager reported trees blown down along Highway 1 north of Wadley.
Thunderstorm Wind, Washington
- When
- August 23, 6:18 PM EST to 6:30 PM EST
- Where
- Washington County, 2.07 mi SSW of Sparks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.055, -82.750
The Washington County Emergency Manager reported trees blown down near the intersection of Kittrell Creek Road and Maryview Road.
Flash Flood, Washington
- When
- August 23, 9:15 PM EST to August 24, 2:00 AM EST
- Where
- Washington County, 5.27 mi E of Riddleville to 4.37 mi ESE of Riddleville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.890, -82.580
Law enforcement rescued stranded motorists on Wilson Road after heavy rains produced flash flooding. Radar estimates indicate that 2 to 3 inches of rainfall occurred over the area, overwhelming a small creek. The creek rose quickly out of its banks and flowed over the roadway.
Thunderstorm Wind, Fayette
- When
- August 24, 1:42 PM EST
- Where
- Fayette County, 1.8 mi SSE of Clover
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.356, -84.567
The ASOS at Falcon Field in Peachtree City (KFFC) recorded a wind gust of 62 mph.
Thunderstorm Wind, Dodge
- When
- August 24, 1:48 PM EST to 1:58 PM EST
- Where
- Dodge County, 3.23 mi NE of Sigurd
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 32.156, -82.934
The Dodge County 911 center reported several trees blown down along New Bethel Church Road.
Hail, Forsyth
- When
- August 24, 1:50 PM EST to 1:55 PM EST
- Where
- Forsyth County, 2.13 mi ESE of Dunn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.221, -84.084
The public reported quarter size hail at the intersection of Pilgrim Mill Road and Still Road.
Thunderstorm Wind, Forsyth
- When
- August 24, 1:50 PM EST to 2:00 PM EST
- Where
- Forsyth County, 1.11 mi SSE of Dunn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.216, -84.110
The public reported several trees blown down damaging a fence along Williams Circle.
Thunderstorm Wind, Pickens
- When
- August 24, 2:35 PM EST to 2:45 PM EST
- Where
- Pickens County, 1.16 mi E of Keasley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.529, -84.480
The Pickens County Emergency Manager reported 2 large trees blown down across Fisher Creek Road near Jones Mountain Road.
Thunderstorm Wind, Heard
- When
- August 24, 7:53 PM EST to 7:58 PM EST
- Where
- Heard County, 0.35 mi NNW of Glenn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.154, -85.203
The Heard County Emergency Manager reported several trees blown down in the community of Glenn.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, August 23, 20191 death · 1 event
- Flash Flood and Damaging Winds in Arizona, August 23, 2019$50,000 · 57 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, August 23, 2019$40 · 60 kt wind · 14 events
- Flash Flooding and Flood in Kansas, August 23, 2019$15,000 · 3 events
- Tornado and Flash Flooding in Oklahoma, August 23, 2019EF0 · 9 events
- Hail in Wyoming, August 23, 20191.75 in hail · 8 events
- Hail and Damaging Winds in Texas, August 23, 20191 in hail · 7 events
- Flood and Heavy Rain in Montana, August 23, 20196 events
- Damaging Winds and Lightning Strike in Virginia, August 23, 2019$4,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Kansas, August 23 to 25, 20191.75 in hail · 6 events
- Damaging Winds and Lightning Strike in Virginia, August 23, 2019$10,000 · 50 kt wind · 5 events
- Hail in Colorado, August 23, 20192.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849859, 849860, 849861, 849858, 849862, 849863, 849864, 854394, 849865, 849866, 854410, 849871, 849867, 849857, 849868, 849869, 849870.